Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 51, NWS Albuquerque, NM

August 4, 2014Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 4, 2014, 11:58 AM MST for Cibola County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2014, 11:58 AM MST (18:58 UTC)
Expired
Aug 4, 2014, 3:00 PM MST
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 74 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 52 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WGUS55 KABQ 041858
FFWABQ
NMC006-042200-
/O.NEW.KABQ.FF.W.0051.140804T1858Z-140804T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1258 PM MDT MON AUG 4 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL CIBOLA COUNTY IN WEST CENTRAL NEW MEXICO

* UNTIL 400 PM MDT

* AT 1254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ON ACOMA AND WESTERN LAGUNA 
  PUEBLOS...OR ABOUT 22 TO 26 MILES SOUTHEAST OF GRANTS. THE STORMS 
  PRODUCING VERY HEAVY RAIN WERE REGENERATING OVER THE SAME AREAS
  CONTINUOUSLY. RADAR INDICATED 1 TO OVER 3 INCHES OF RAIN HAS
  ALREADY FALLEN ON NORTH CEBOLLITA MESA WITH ADDITIONAL HEAVY 
  RAIN FALLING JUST EAST OF ACOMA. A DANGEROUS FLOW OF WATER
  IS EXPECTED IN ACOMA CREEK AND ACOMA CANYON...AND PROBABLY ALSO
  IN CANON LARGO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

ARROYOS...STREAMS AND NORMALLY DRY WASHES CAN BECOME RAGING CURRENTS
IN A MATTER OF MINUTES.

&&

LAT...LON 3507 10771 3506 10756 3504 10738 3481 10749
      3478 10778

$$
2 follow-up statements
706 
WGUS75 KABQ 042105
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
305 PM MDT MON AUG 4 2014

NMC006-042200-
/O.CON.KABQ.FF.W.0051.000000T0000Z-140804T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA NM-
305 PM MDT MON AUG 4 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR EAST
CENTRAL CIBOLA COUNTY...

AT 300 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS ENDED ACROSS ACOMA PUEBLO AND WESTERN LAGUNA PUEBLO. 
HOWEVER...RADAR INDICATED THUNDERSTORMS EARLIER PRODUCED 1 TO 3.5 
INCHES OF RAIN ON NORTH CEBOLLITA MESA AND EASTWARD TO JUST EAST OF 
ACOMA SKY CITY. A DANGEROUS FLOW OF WATER IS EXPECTED IN ACOMA 
CANYON AND PROBABLY CANON LARGO DOWNSTREAM TO THE RIO SAN JOSE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WATER IN ARROYOS MAY TRAVEL MANY MILES AND TAKE HOURS TO REACH YOUR
LOCATION FROM UPSTREAM RAIN AREAS. REMAIN ALERT TO FLOODED ROAD
CROSSINGS EVEN HOURS LATER.

ARROYOS...STREAMS AND RIVERS CAN BECOME RAGING KILLER CURRENTS IN A 
MATTER OF MINUTES. SEEK HIGHER GROUND NOW.

&&

LAT...LON 3507 10771 3506 10756 3504 10738 3481 10749
      3478 10778

$$
692 
WGUS75 KABQ 042151
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
351 PM MDT MON AUG 4 2014

NMC006-042201-
/O.EXP.KABQ.FF.W.0051.000000T0000Z-140804T2200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CIBOLA NM-
351 PM MDT MON AUG 4 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM MDT FOR EAST CENTRAL
CIBOLA COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE RAINFALL ENDED
ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN
ALLOWED TO EXPIRE.

LAT...LON 3507 10771 3506 10756 3504 10738 3481 10749
      3478 10778

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 10:13 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 4, 10:13 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1113 AM MDT MON AUG 4 2014

.AVIATION...
18Z TAF CYCLE
WIDESPREAD CONVECTION THROUGH 05/03Z WESTERN AND CENTRAL NM AND
SPREADING INTO NE NM...WITH CELLS SLOWLY DRIFTING TO THE NORTHEAST.
OCCASIONAL MT OBSCURATIONS IN LOCAL MVFR CIGS/VSBYS IN TSRA SFC
WND GUSTS 35KT. CONVECTION EXPECTED TO TAPER OFF WITH LINGERING
-SHRA THEREAFTER.

&&

.PREV DISCUSSION...339 AM MDT MON AUG 4 2014...
.SYNOPSIS...
ONE MORE ACTIVE DAY FOR LOCALLY HEAVY RAINFALL IS ON TAP TODAY
BEFORE A WARMING AND DRYING TREND DEVELOPS OVER THE REGION. A
WELL DEVELOPED UPPER LEVEL WAVE APPROACHING FROM THE WEST WILL
INTERACT WITH ABUNDANT MOISTURE OVER THE AREA TO PRODUCE NUMEROUS
SHOWERS AND THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT FROM 2
PM TO 10 PM TODAY. DRY AIR WILL MOVE INTO WESTERN NEW MEXICO
TUESDAY WHILE A FEW STORMS STILL FIRE UP OVER CENTRAL AND EASTERN
NEW MEXICO. WEDNESDAY THROUGH THE REMAINDER OF THE WEEK WILL BE
WARMER AND POTENTIALLY MUCH DRIER...HOWEVER MODEL GUIDANCE IS
STILL CONFLICTING ON THE OVERALL PATTERN. THIS MAY GIVE A BREAK
FROM THE FLOODING EXPERIENCED OVER THE AREA THE PAST COUPLE WEEKS.

&&

.DISCUSSION...
THE LATEST SUITE OF SATELLITE IMAGERY EARLY THIS MORNING SHOWS A
WELL DEFINED UPPER LEVEL WAVE APPROACHING FROM THE WEST. DEEP
MOISTURE RICH SOUTHERLY FLOW IS IN PLACE OVER CENTRAL AND WESTERN
NM WITH GENERALLY LIGHT STEERING FLOW. A DRY SLOT ON THE BACK
EDGE OF THE UPPER WAVE IS EXPECTED TO ENHANCE CONVECTIVE ACTIVITY
AS THE WAVE SHIFTS EAST. PWAT VALUES ARE PROGGED BY THE NAM TO
INCREASE THRU THE DAY AND THIS ALONG WITH THE DRY INTRUSION
APPROACHING FROM THE WEST IS TRADITIONALLY A VERY GOOD PATTERN FOR
HEAVY RAIN. THE 06Z NAM BUFKIT HEAVY PRECIP TOOL INDICATES THAT
THE MEAN BOUNDARY LAYER FLOW WILL ACT UPSTREAM OF SOUTH TO NORTH
DEVELOPING LINES OF SHOWERS AND STORMS. THIS WILL FAVOR TRAINING
CELLS OVER AREAS THAT ARE SATURATED...SO WILL ISSUE A FLASH FLOOD
WATCH TODAY FROM THE AZ BORDER EAST TO THE CENTRAL MT CHAIN.

SHOWERS AND STORMS WILL TAPER OFF ACROSS THE AREA LATE TONIGHT AS
MID AND UPPER LEVEL DRYING SHIFTS EAST FROM AZ. TUESDAY WILL BE A
WARMER DAY FOR WESTERN NM WITH SURFACE DEWPOINTS PROGGED TO FALL
INTO THE 40S. RECYCLING AND WESTERLY STEERING FLOW WILL FAVOR A
FEW STORMS ALONG AND EAST OF THE CENTRAL MT CHAIN. WEDNESDAY WILL
TREND SEVERAL DEGREES WARMER FOR THE ENTIRE AREA AS THE ATMOSPHERIC
COLUMN DRIES CONSIDERABLY.

DIFFERENCES ARISE THURSDAY WITH THE GFS AND ECMWF. THE GFS SLIDES
THE UPPER HIGH EASTWARD AND ALLOWS FOR ANOTHER 700-500MB MOIST LAYER
TO SLIDE BACK NORTH INTO WESTERN NM THROUGH THE REMAINDER OF THE
WEEK. THE ECMWF DEVELOPS THE HIGH OVERHEAD WITH A DRY INTRUSION
OVER MUCH OF WESTERN NM. SURFACE DEWPOINT VALUES WITH THE ECMWF
FALL INTO THE 30S FOR THE WEST...SO BIG DIFFERENCES IN OVERNIGHT
LOWS WILL RESULT DEPENDING ON GUIDANCE. AT THIS TIME...FAVORED THE
FARTHER WEST POSITION OF THE UPPER HIGH AND KEPT THE WEST MAINLY
DRY.

GUYER

&&

.FIRE WEATHER...
SHOWERS AND STORMS SHOULD BE SCATTERED TO AT TIMES NUMEROUS TODAY
INTO TONIGHT WITH LOCALLY HEAVY...EVEN TORRENTIAL...RAINFALL BETWEEN
THE CENTRAL MTN CHAIN AND THE AZ STATE LINE. MUCH OF THIS AREA HAS
BEEN PLACED IN A FLASH FLOOD WATCH FOR THIS AFTN AND EVE AS THE MAIN
MONSOON PLUME IS IN THE PROCESS OF SHIFTING OVER WEST AND CENTRAL
NM. NO CRITICAL FIRE WEATHER CONDITIONS DUE TO BOTH WINDS AND RH
EXPECTED THROUGH AT LEAST THE NEXT 7 DAYS ACROSS THE FCST AREA.
HOWEVER DEWPOINTS WILL BE LOWERING SOME AFTER TODAY...MAINLY NW
THIRD STARTING LATE TONIGHT OR TUE AND MORE AREAS THAN NOT WED
BEFORE STARTING TO CREEP BACK UP ACROSS SOUTH OR SW AND PERHAPS W
CENTRAL AREAS BY THU OR FRI AS SOME MONSOONAL MOISTURE TRIES TO MAKE
INROADS AGAIN FOR A LITTLE WHILE THERE. AFTN TEMPS SHOULD TREND BACK
BACK TOWARD AVERAGE AND EVEN A LITTLE ABOVE IN SOME SPOTS...BUT WITH
GENERALLY LOWER DEWPOINTS TUE NIGHT AND PERHAPS WED NIGHT...
NIGHTTIME LOW TEMPS MAY ACTUALLY DROP A BIT. SOME MARGINALLY
CRITICAL MINIMUM RH VALUES MAY BE REALIZED ACROSS THE NW
QUARTER...MAINLY NW PLATEAU REGION...TUE INTO WED AND PERHAPS THU.
WIND SPEEDS THOUGH ARE NOT EXPECTED TO JOIN THE MARGINALLY CRITICAL
RH VALUES IN THAT AREA. PREVAILING WINDS WILL REMAIN LIGHT TO
MODERATE...GENERALLY THE STRONGEST ACROSS SOME SECTIONS OF NE
NM...BUT OF COURSE ERRATIC AND OCCASIONALLY STRONG GUSTS CAN BE
EXPECTED WITH ANY LOCALIZED THUNDERSTORM OUTFLOWS. FAR EAST CENTRAL
AND SE PLAINS SHOULD BE BY FAR THE LEAST ACTIVE RAINWISE
TODAY...THOUGH SOME ACTIVITY MAY FILL IN A LITTLE FARTHER EAST LATER
TODAY AND TUE THAN WAS THE CASE SUN.

MOIST PLUME WILL WEAKEN SOME AND SHIFT A LITTLE FARTHER EAST TUE AS
ALSO A LEE SIDE SURFACE TROUGH ENCOURAGES MODERATELY BREEZY
CONDITIONS IN THE NE MONDAY. THIS SURFACE TROUGH WEAKENS A LITTLE
TUE WHILE THE MOISTURE KEEPS SHIFTING EAST...WHILE BECOMING AT LEAST
A LITTLE MORE DIFFUSE. THE NW THIRD OR EVEN HALF OF THE STATE SHOULD
SEE THE MOST PRONOUNCED DECREASE IN SHOWERS AND STORMS TUE AND
PERHAPS AN EVEN LARGER AREA WED. A WEAK WIND SHIFT STILL LOOKS LIKE
A POSSIBILITY ACROSS SOME PORTION OF THE NE LATER WED INTO THU...BUT
APPEARS MORE LACKING IN THE MOISTURE DEPARTMENT THAN MOST BACK DOOR
INTRUSIONS HAVE SO FAR THIS SUMMER. THERE MAY BE SLIGHT TO MODERATE
UPTICK IN SHOWER AND STORM POTENTIAL ACROSS WEST AND MAYBE CENTRAL
AREAS LATE WEEK...BUT OVERALL THE SOMEWHAT DRIER PATTERN WILL LIKELY
HOLD THROUGH THE END OF THE WEEK WITH JUST ISOLATED TO SCATTERED
STORMS.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 10 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...
NMZ504>508-511-512-514-517>522-524.

&&
Hazardous weather outlook, Aug 4, 4:33 AM MST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 AM MDT MON AUG 4 2014

NMZ501>540-051200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
533 AM MDT MON AUG 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL MOVE SLOWLY NORTH ACROSS CENTRAL AND WESTERN
NEW MEXICO AND PRODUCE LOCALIZED AREAS OF TORRENTIAL RAINFALL
THROUGH THIS EVENING. THIS ACTIVITY HAS THE POTENTIAL TO TRAIN
REPEATEDLY OVER THE SAME AREAS...THUS LEADING TO RAINFALL AMOUNTS
OF 1 TO 2 INCHES IN JUST ONE HOURS TIME. AREAS THAT HAVE RECENTLY
EXPERIENCED HEAVY RAINFALL WILL BE ESPECIALLY SUSCEPTIBLE TO FLASH
FLOODING...AS WELL AS IN URBAN DRAINAGES AND OVER WILDFIRE BURN
SCAR AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COVERAGE OF SHOWERS AND THUNDERSTORMS WILL TAPER OFF TUESDAY
OVER MUCH OF THE AREA HOWEVER LOCALLY HEAVY RAINFALL IS STILL
POSSIBLE. THIS MAY LEAD TO LOCALIZED AREAS OF FLASH FLOODING...
ESPECIALLY OVER AND NEAR RECENT AND OLDER BURN SCARS. ONLY ISOLATED
STORMS ARE EXPECTED WEDNESDAY. THE COVERAGE OF SHOWERS AND STORMS
WILL INCREASE SLIGHTLY ONCE AGAIN THURSDAY THROUGH THE WEEKEND
WITH VERY LOCALIZED AREAS OF HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:52 AM MSTFlash Flood WatchABQ18 hr
Aug 4, 11:33 AM MSTAreal Flood AdvisoryABQCatron, Cibola, Socorro117 min
Aug 4, 12:12 PM MSTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe4 hr
Aug 4, 12:39 PM MSTAreal Flood AdvisoryABQSocorro3 hr
Aug 4, 1:13 PM MSTAreal Flood AdvisoryABQRio Arriba, Santa Fe2 hr
Aug 4, 1:34 PM MSTFlash Flood WarningABQLos Alamos, Sandoval3 hr
Aug 4, 1:47 PM MSTAreal Flood AdvisoryABQSandoval88 min
Aug 4, 1:55 PM MSTAreal Flood AdvisoryABQCatron, Cibola, Socorro2 hr
Aug 4, 1:59 PM MSTAreal Flood AdvisoryABQGuadalupe, San Miguel91 min
Aug 4, 2:17 PM MSTAreal Flood AdvisoryABQBernalillo88 min
Aug 4, 2:26 PM MSTAreal Flood AdvisoryABQMora, Sandoval, San Miguel, Santa Fe2 hr
Aug 4, 2:43 PM MSTAreal Flood AdvisoryABQCatron, Socorro3 hr
Aug 4, 2:58 PM MSTAreal Flood AdvisoryABQRio Arriba, San Juan2 hr
Aug 4, 3:14 PM MSTAreal Flood AdvisoryABQTorrance3 hr
Aug 4, 3:22 PM MSTAreal Flood AdvisoryABQSandoval, Santa Fe83 min
Aug 4, 3:52 PM MSTFlash Flood WarningABQTorrance4 hr
Aug 4, 4:03 PM MSTAreal Flood AdvisoryABQSan Miguel, Santa Fe87 min
Aug 4, 4:09 PM MSTAreal Flood AdvisoryABQSocorro111 min
Aug 4, 4:27 PM MSTAreal Flood AdvisoryABQLos Alamos, Sandoval3 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.